Jump to content
Sign in to follow this  
mrtoadota

mrtoadota Lyrica nightmare

Recommended Posts

mrtoadota

I think this is a good place to discuss the side effects of Lyrica. I have been on Lyrica for about a year now. I slowly increased the dose until I reached the recommended dosage for anxiety disorder, 450 mg. I was using it to help me taper off klonapin. I have successful tapered from 4 mg per day down to 1.5 mg.

However, recently the side effects have increased to such a level of discomfort that I had to call my doctor to have him get me off Lyrica. This is the story of my Lyrica nightmare.

 

Early on in my Lyrica use, I looked up the side effects, because I was tapering off Klonapin and I wanted to distinguish the side effects of L as compared to the side effect of benzo withdrawal. So the side effects I found on the internet were: Drowsiness, dizziness, dry mouthconstipation, difficulty concentrating, swollen arms/legs, and weight gain may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly. Tell your doctor right away if you have any unlikely but serious side effects, including: blurred vision, unusual bleeding/bruising, unsteadiness, confusion, muscle pain/tenderness/weakness (especially if you are tired or have a fever), swelling of hands/legs/feet, change in amount of urine. A small number of people who take anticonvulsants for any condition (such as seizure,bipolar disorder, pain) may experience depressionsuicidal thoughts/attempts, or other mental/mood problems. Tell your doctor right away if you or your family/caregiver notice any unusual/sudden changes in your mood, thoughts, or behavior including signs of depression, suicidal thoughts/attempts, thoughts about harming yourself.

A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash,itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing. This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.  (webmd.com)

So, after reading all of that I figured a) I had had some unsteadiness  B) I was drowsy and a bit dizzy c) I was constipated, but cymbalta was the cause of that. I noted all those symptoms and continued on my Lyrica journey.

After about a month, I added d) swollen ankles e) unexplained weight gain f) some blurry or double vision g) strange inability to urinate, similar to benign prostate enlargement. I decided to keep my eye on these issues.

My doctor prescribed a diuretic for me, and told me to keep track of my weight gain. The diuretic made me sick due to its effect on the potassium levels in my blood. I had had blood work, and it was noticed that my potassium had fluctuated, and that it was probably due to the use of a diuretic. So, I only used a health food supplement for bloating, which was not significantly effective.

My weight level rose over a period of 4 months from 200 pounds up to 250 pounds. My body looked like Humpty Dumpty. Normal sized legs, arms and upper body/neck/head BUT abnormally distended abdomen and "love handles". In fact, it was like I had on a blow-up water swim ring under my skin. All of my extra 50 pounds were around my waist. I had to buy size 42 waist jeans, compared to the size 36 I was used to wearing. I was huffing and puffing like a smoker on his last few months of life.

This was definitely a problem, and then my night vision became doubled. I knew I was in trouble when I drove from LA to San Francisco, and at night I was required to close one eye in order to stop the double vision. I actually had to stop and get a motel room in order to avoid an accident.

When I reached San Francisco, I shared my concerns with my son, and he suggested that I call my doctor. So I did, and I am still waiting for his return call.

The other symptoms I had noticed were h) extreme muscle cramps i) generalized muscle aches j) headaches coming at strange times k) asthma symptoms such as 

  • Wheezing
  • Shortness of breath

So now I am still waiting for my doctor's call. It is 5:30 pm here in San Francisco. More later...

Share this post


Link to post
mrtoadota

So, while waiting here for my doctor's call, I saw that the recommended taper was to decrease 10 percent each week during the taper. That meant, starting from my baseline of 450 mg per day, that I would go from 450 to 400 to 350, 300, 250, 225, 200,175,150,125,100,75,50,40,30,25,20,15,10,5,0. This taper would thus last almost 20 weeks. That's about 5 months. That sounds like a plan. Using my 150's and a lot of 25's, I could get all the way down to 50. Then, I would need to get the solution from the pharmacist which contained 20 mg per 1 ml. to titrate from 25 down to 5 mg. I am still waiting for the doctor's call.

Share this post


Link to post
Rhiannon

Also, each 10% cut is generally held longer than a week. Exactly how long is something you will have to determine by observing your own body's reactions, but I don't think I've met anyone who has been able to consistently cut 10% each week. Usually it's more like 10% and then wait three to six weeks.

 

I think you're going to need to start wrapping your mind around a longer taper, although it's possible you'll be able to go faster while still on the higher doses.

 

The side effects you describe remind me of mine on gabapentin, which is closely related to Lyrica. 

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy